Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 169, NWS Newport/Morehead City, NC

August 7, 2008Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 7, 2008, 4:01 PM EDT for Dare County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 4:01 PM EDT (20:01 UTC)
Expired
Aug 7, 2008, 4:45 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 2:10 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:57 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 7, 3:57 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT THU AUG 7 2008

.SYNOPSIS...
A FRONT WILL PUSH THROUGH THE AREA TONIGHT. ANOTHER BOUNDARY WILL
FORM OVER THE AREA FRIDAY EVENING AND MOVE OFF SHORE FRIDAY NIGHT.
HIGH PRES WILL BUILD IN FROM THE WEST SATURDAY. ANOTHER SYSTEM WILL
APPROACH THE AREA TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
INCRSG CLDS ACRS AREA THIS AFTN. BNDRY LAYING UP JUST N OF HSE THRU
RICHLANDS. TEMPS IN THE MID TO UPR 80S. NOT SEEING MUCH IN THE WAY
OF A CBRZ FORMG YET. MOD SNDG WI T/TD 93/72 SHOWG CAPE ARND 3500.
MAY SEE SUM ACTVTY THIS AFTN...BUT MAIN ACTVTY WL BE AFT SS TNGT
WHEN MAIN PIECE OF ENERGY MVS UP FRMT HE SW. ARW IS SHOWG CBRZ
ACTVTY LTR THIS AFTN BUT IS ALSO SHOWG ACTVTY ATTM...WHICH ISNT
HAPPENING YET. 5H TROF STRTG TO DIG INTO AREA INCRSG SHR ACRS ERN
NC. SUM TSTMS THAT FORM TNGT HV THE POTENTIAL TO BCM STG OR SVR.
MAIN SVR THRT SHUD BE WND.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
ACTVTY THAT FORMS OVRNGT WL MV OFFSHR DURING THE DAY LGT HRS. W AND
NW LO LVL FLO SHUD BRING DRIER COOLR AIR TO AREA...BUT CUD SEE SUM
ACTVTY ALNG ANTHR BNDRY ALNG THE CST. 5H TROF RMNS OVR AREA. NLY FLO
BHND BNDRY WL KP SAT DRY FOR ERN NC.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPR TROF OVR RGN SUN AND MON. MSTR RMNS LMTD SO NO XPCTG ANY PCPN.
COOLR TEMPS UNDR LWR THICKNSSS. WL STRT TO SEE SUM MSTR RETRN FRM
THE GLFMX ON TUE AS SYS APPCHS FRM THE W. LAST HALF OF THE WK WL SEE
INCRSD CHCS OF POPS WI UPR LVL ENERGY AND TAP OF MSTR FRM GLFMX. HI
TEMPS SHUD BE IN THE MID TO UPR 80S WI LOWS IN THE 70S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A WEAK FRONT WILL MOVE SLOWLY SE TODAY AND WILL PROVIDE A FOCUS
FOR SCT LATE AFTERNOON AND NIGHTTIME SHRA AND TS ACTIVITY ACROSS
THE TERMINALS. MVFR/IFR CONDITIONS WILL BE POSSIBLE IN AND NEAR
PRECIP OTHERWISE VFR.

FRONT WILL SAG SLOWLY SE ACROSS THE TERMINALS ON FRI THEN MOVE
OFFSHORE FRI NIGHT WITH A CONTINUED CHANCE FOR CONVECTION OVER THE
TERMINALS WITH MVFR/LOCAL IFR CONDITIONS ASSOCIATED WITH PRECIP. DRY
CONDITIONS EXPECTED SAT THROUGH MON WITH SFC HIGH PRES BUILDING INTO
THE AREA.

&&

.MARINE...
RELATIVELY TRANQUIL MARINE CONDITIONS WILL PREVAIL THROUGH THE
UPCOMING WEEKEND AS A WEAK COLD FRONT MOVES SE ACROSS THE STATE
THROUGH TONIGHT THEN SLOWLY OFFSHORE FRI NIGHT/EARLY SAT. CONVECTION
WILL BE ON THE INCREASE OVER AREA WATERS TONIGHT INTO FRI AS THE
FRONT NEARS. GRADIENT WILL REMAIN RELAXED AND EXPECT LIGHT W/SW
WINDS AOB 15 KT CENTRAL/SOUTHERN WATERS TODAY WITH LIGHT N/NE
WINDS NORTHERN WATERS BEHIND FRONT. LIGHT N/NE WINDS BEHIND THE
FRONT OVER THE WEEKEND RETURNING TO LIGHT SOUTHERLY BY MON AS SFC
HIGH PRES MOVES OFFSHORE TO THE SOUTH AND EAST. SEAS WILL REMAIN
PREDOMINANTLY 2 TO 3 FT THROUGH THE UPCOMING WEEKEND.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Aug 7, 2:35 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 AM EDT THU AUG 7 2008

NCZ029-044>047-079>081-090>095-098-103-104-080645-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
235 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON AND CONTINUE INTO THE EVENING AS A COLD FRONT MOVES INTO
EASTERN NORTH CAROLINA. A FEW OF THESE STORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THE EVENING.

In the hours before

Special weather statement, Aug 7, 3:37 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT THU AUG 7 2008

NCZ103-072015-
EASTERN DARE-
337 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 415 PM EDT...

AT 337 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
DARE COUNTY...OR ABOUT 19 MILES NORTH OF BUXTON...MOVING EAST AT 20
MPH. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RODANTHE...
SALVO AND WAVES.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:05 PM EDTSpecial Marine WarningMHX55 min
Aug 7, 5:19 PM EDTTornado WarningMHXJones41 min
Aug 7, 5:34 PM EDTSevere Thunderstorm WarningMHXCraven41 min
Aug 7, 5:36 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow39 min
Aug 7, 6:33 PM EDTSpecial Marine WarningMHX42 min
Aug 7, 7:16 PM EDTSpecial Marine WarningMHX44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.